* This is the Professional Version. *
Aspirin and Other Salicylate Poisoning
Salicylate poisoning can cause vomiting, tinnitus, confusion, hyperthermia, respiratory alkalosis, metabolic acidosis, and multiple organ failure. Diagnosis is clinical, supplemented by measurement of the anion gap, ABGs, and serum salicylate levels. Treatment is with activated charcoal and alkaline diuresis or hemodialysis.
Acute ingestion of > 150 mg/kg can cause severe toxicity. Salicylate tablets may form bezoars, prolonging absorption and toxicity. Chronic toxicity can occur after several days or more of high therapeutic doses; it is common, often undiagnosed, and often more serious than acute toxicity. Chronic toxicity tends to occur in elderly patients.
The most concentrated and toxic form of salicylate is oil of wintergreen (methyl salicylate, a component of some liniments and solutions used in hot vaporizers); ingestion of < 5 mL can kill a young child. Any exposure should be considered serious. Bismuth subsalicylate (8.7 mg salicylate/mL) is another potentially unexpected source of large amounts of salicylate.
Salicylates impair cellular respiration by uncoupling oxidative phosphorylation. They stimulate respiratory centers in the medulla, causing primary respiratory alkalosis, which is often unrecognized in young children. Salicylates simultaneously and independently cause primary metabolic acidosis. Eventually, as salicylates disappear from the blood, enter the cells, and poison mitochondria, metabolic acidosis becomes the primary acid-base abnormality.
Salicylate poisoning also causes ketosis, fever, and, even when systemic hypoglycemia is absent, low brain glucose levels. Renal Na, K, and water loss and increased but imperceptible respiratory water loss due to hyperventilation lead to dehydration.
Salicylates are weak acids that cross cell membranes relatively easily; thus, they are more toxic when blood pH is low. Dehydration, hyperthermia, and chronic ingestion increase salicylate toxicity because they result in greater distribution of salicylate to tissues. Excretion of salicylates increases when urine pH increases.
With acute overdose, early symptoms include nausea, vomiting, tinnitus, and hyperventilation. Later symptoms include hyperactivity, fever, confusion, and seizures. Rhabdomyolysis, acute renal failure, and respiratory failure may eventually develop. Hyperactivity may quickly turn to lethargy; hyperventilation (with respiratory alkalosis) progresses to hypoventilation (with mixed respiratory and metabolic acidosis) and respiratory failure.
With chronic overdose, symptoms and signs tend to be nonspecific, vary greatly, and may suggest sepsis. They include subtle confusion, changes in mental status, fever, hypoxia, noncardiogenic pulmonary edema, dehydration, lactic acidosis, and hypotension.
Salicylate poisoning is suspected in patients with any of the following:
If poisoning is suspected, serum salicylate level (drawn at least a few hours after ingestion), urine pH, ABGs, serum electrolytes, serum creatinine, plasma glucose, and BUN are measured. If rhabdomyolysis is suspected, serum CK and urine myoglobin are measured.
Significant salicylate toxicity is suggested by serum levels much higher than therapeutic (therapeutic range, 10 to 20 mg/dL), particularly 6 h after ingestion (when absorption is usually almost complete), and by acidemia plus ABG results compatible with salicylate poisoning. Serum levels are helpful in confirming the diagnosis and may help guide therapy, but levels may be misleading and should be clinically correlated.
Usually, ABGs show primary respiratory alkalosis during the first few hours after ingestion; later, they show compensated metabolic acidosis or mixed metabolic acidosis/respiratory alkalosis. Eventually, usually as salicylate levels decrease, poorly compensated or uncompensated metabolic acidosis is the primary finding. If respiratory failure occurs, ABGs suggest combined metabolic and respiratory acidosis, and chest x-ray shows diffuse pulmonary infiltrates. Plasma glucose levels may be normal, low, or high. Serial salicylate levels help determine whether absorption is continuing; ABGs and serum electrolytes should always be determined simultaneously. Increased serum CK and urine myoglobin levels suggest rhabdomyolysis.
Unless contraindicated (eg, by altered mental status), activated charcoal is given as soon as possible and, if bowel sounds are present, may be repeated every 4 h until charcoal appears in the stool.
After volume and electrolyte abnormalities are corrected, alkaline diuresis can be used to increase urine pH, ideally to ≥ 8. Alkaline diuresis is indicated for patients with any symptoms of poisoning and should not be delayed until salicylate levels are determined. This intervention is usually safe and exponentially increases salicylate excretion. Because hypokalemia may interfere with alkaline diuresis, patients are given a solution consisting of 1 L of 5% D/W, 3 50-mEq ampules of NaHCO3, and 40 mEq of KCl at 1.5 to 2 times the maintenance IV fluid rate. Serum K is monitored. Because fluid overload can result in pulmonary edema, patients are monitored for respiratory findings.
Drugs that increase urinary HCO3 (eg, acetazolamide) should be avoided because they worsen metabolic acidosis and decrease blood pH. Drugs that decrease respiratory drive should be avoided if possible because they may impair hyperventilation and respiratory alkalosis, decreasing blood pH.
Fever can be treated with physical measures such as external cooling. Seizures are treated with benzodiazepines. In patients with rhabdomyolysis, adequate hydration and urine output are crucial; alkaline diuresis may also help prevent renal failure.
Hemodialysis may be required to enhance salicylate elimination in patients with severe neurologic impairment, renal or respiratory insufficiency, acidemia despite other measures, or very high serum salicylate levels (>100 mg/dL [> 7.25 mmol/L] with acute overdose or > 60 mg/dL [> 4.35 mmol/L] with chronic overdose).
Treating acid-base alterations in salicylate-poisoned patients who require endotracheal intubation and mechanical ventilation for airway protection or oxygenation can be extremely challenging. In general, intubated patients should probably be dialyzed and closely monitored by a critical care specialist.
Salicylate poisoning causes respiratory alkalosis and, by an independent mechanism, metabolic acidosis.
Consider salicylate toxicity in patients with nonspecific findings (eg, alteration in mental status, metabolic acidosis, noncardiogenic pulmonary edema, fever), even when a history of ingestion is lacking.
Estimate the severity of toxicity by the salicylate level and ABGs.
Treat with activated charcoal and alkaline diuresis with extra KCl.
Consider hemodialysis if poisoning is severe.
* This is the Professional Version. *